On local smoothness classes of periodic functions

H. N. Mhaskar, J. Prestin

13 Citations (Scopus)


We obtain a characterization of local Besov spaces of periodic functions in terms of trigonometric polynomial operators. We construct a sequence of operators whose values are (global) trigonometric polynomials, and yet their behavior at different points reflects the behavior of the target function near each of these points. In addition to being localized, our operators preserve trigonometric polynomials of degree commensurate with the degree of polynomials given by the operators. Our constructions are "universal;" i.e., they do not require an a priori knowledge about the smoothness of the target functions. Several numerical examples are discussed, including applications to the problem of direction finding in phased array antennas and finding the location of jump discontinuities of derivatives of different order.

Original languageEnglish
JournalJournal of Fourier Analysis and Applications
Issue number3
Pages (from-to)353-373
Number of pages21
Publication statusPublished - 01.06.2005


Dive into the research topics of 'On local smoothness classes of periodic functions'. Together they form a unique fingerprint.

Cite this